Texas, 2007

Flash Flooding in Texas, August 24, 2007

August 24, 2007 · NWS EPZ · 2 events in 2 counties and zones

Slow moving thunderstorms in a moist air mass dropped heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Slow moving thunderstorms in a moist air mass dropped heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 24, 2:17 PM MST, 28 minutes earlier.

Area forecast discussion, Aug 24, 2:17 PM MST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
317 PM MDT FRI AUG 24 2007

.SYNOPSIS...
UPPER LEVEL HIGH PRESSURE WILL CONTINUE TO BE CENTERED OVER THE
SOUTHWEST...WHICH WILL GIVE US PLENTY OF SUN AND ABOVE NORMAL
TEMPERATURES. ENOUGH MOISTURE...THOUGH...WILL REMAIN UNDER THE
RIDGE TO KEEP A SLIGHT CHANCE FOR THUNDERSTORMS IN THE FORECAST.
BY THE MIDDLE PART OF NEXT WEEK THE RIDGE WILL WEAKEN AND WE WILL
SEE MORE SEASONAL TEMPERATURES.

&&

.DISCUSSION...
A FAIR AMOUNT OF MOISTURE HAS SLIPPED BACK INTO THE REGION AND THE
UPPER LEVEL HIGH IS TAKING A COUPLE OF DAYS BREAK SO WE HAVE
PLENTY OF CONVECTION TODAY. STORMS ARE SHOWING VERY LITTLE
MOVEMENT SO THERE WILL CONTINUE TO BE A THREAT OF HEAVY RAIN INTO
THE EVENING HOURS. TOMORROW THE RIDGE WILL BEGIN TO NOSE BACK INTO
SOUTHERN NEW MEXICO SO THE EASTERN PART OF THE CWA WILL BE A
LITTLE MORE QUIET...BUT OUT WEST IT COULD STILL BE ACTIVE. BY
SUNDAY THE RIDGE WILL SIT PRETTY MUCH DIRECTLY ON TOP OF US AND
THAT WILL REALLY REDUCE OUR RAIN CHANCES THROUGH ABOUT TUESDAY. BY
THE MIDDLE PART OF THE WEEK THE RIDGE WILL WEAKEN A BIT. THAT WILL
LET OUR AFTERNOON HIGHS SLIP BACK TOWARD SEASONAL NORMALS. IN
ADDITION SOME MOISTURE MAY SLIP BACK INTO THE REGION TO HELP
INCREASE OUR RAIN CHANCES FROM WEDNESDAY INTO THE END OF THE WEEK.

&&

.AVIATION...VALID 25/00Z-26/00Z
WK PACIFIC TROUGH MOVG THRU CNTRL ROCKIES...WILL NUDGE DEEPER
MOISTURE BACK SE ACROSS FAR SOUTHERN NM AND WEST TX.  THIS WILL MEAN
ISOLD TO SCT TSRA/MVFR VSBYS IN RA AND BLDU THROUGH 05Z AND AGAIN
TMRW AFT 19Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 74  96  73  97  71 /  20  20  20  20  20
SIERRA BLANCA TX        69  93  68  95  66 /  20  20  20  20  20
LAS CRUCES              71  96  70  97  68 /  20  20  20  20  20
ALAMOGORDO              69  95  68  97  66 /  20  20  20  20  20
CLOUDCROFT              54  73  53  75  51 /  20  20  30  20  30
TRUTH OR CONSEQUENCES   69  95  68  97  66 /  20  20  20  20  20
SILVER CITY             62  87  61  89  60 /  30  20  30  20  30
DEMING                  69  96  68  97  66 /  20  20  20  20  20
LORDSBURG               69  98  68  97  65 /  30  20  30  20  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

15/15
Hazardous weather outlook, Aug 24, 10:11 AM MST, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1111 AM MDT FRI AUG 24 2007

NMZ022>025-030>032-TXZ055-056-251715-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1111 AM MDT FRI AUG 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND TONIGHT.
ISOLATED STORMS MAY PRODUCE BRIEF HEAVY RAINS...SMALL HAIL AND
WIND GUSTS TO 50 MPH.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SATURDAY WILL AGAIN SEE A CHANCE FOR AFTERNOON AND EVENING
THUNDERSTORMS. FOR SUNDAY THROUGH TUESDAY WE WILL BE A LITTLE
DRIER AND THEN FOR THE MIDDLE PART OF THE WEEK WE WILL AGAIN SEE
THAT SLIGHT CHANCE FOR THUNDERSTORMS RETURN TO THE FORECAST.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Aug 24, 1:15 PM MST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
215 PM MDT FRI AUG 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             WEED                    32.80N 105.52W
08/24/2007  E1.00 INCH       OTERO              NM   PUBLIC

            AN EMPLOYEE AT THE WEED CAFE REPORTED QUARTER SIZE HAIL.

&&

FAUSETT
Special weather statement, Aug 24, 2:23 PM MST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
323 PM MDT FRI AUG 24 2007

NMZ032-TXZ055-242230-
SOUTHERN DESERT-EL PASO-
INCLUDING THE CITIES OF...LAS CRUCES...EL PASO
323 PM MDT FRI AUG 24 2007

...STRONG THUNDERSTORMS OVER EL PASO AND SOUTHERN DONA ANA
   COUNTIES...

STRONG THUNDERSTORMS OVER EL PASO AND SOUTHERN DONA ANA COUNTIES
ARE DROPPING LARGE AMOUNTS OF PEA SIZED HAIL. LOCALIZED FLOODING
CAN ALSO BE EXPECTED AS HEAVY RAIN IS ALSO ASSOCIATED WITH THESE
STORMS.

ADAIR
Special weather statement, Aug 24, 2:27 PM MST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
327 PM MDT FRI AUG 24 2007

NMZ022-030-242245-
SOUTHWEST MOUNTAINS/LOWER GILA REGION NM-SOUTHWEST DESERT/BOOTHEEL
NM-
333 PM MDT FRI AUG 24 2007

...STRONG THUNDERSTORMS MOVING ACROSS SOUTHWESTERN NEW MEXICO...

AT 330 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER EAST TO NORTHEAST OF LORDSBURG.
MOVEMENT WAS TOWARD THE SOUTHWEST AT 10 MILES AN HOUR.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE LORDSBURG AND
ANIMAS...THOUGH OTHER STORMS ARE FORMING RAPIDLY AND MAY AFFECT
OTHER LOCATIONS IN SOUTHERN GRANT AND HIDALGO COUNTIES.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA. LOCALIZED BLOWING DUST AND FREQUENT CLOUD TO GROUND LIGHTNING
ARE LIKELY.

FAUSETT

The radar

The El Paso radar (KEPZ), 27 km away, was scanning. The volume nearest the first event began at 21:45 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, El Paso

When
August 24, 2:45 PM MST to 4:00 PM MST
Where
El Paso County, El Paso
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
31.780, -106.430

Street flooding occurred in the downtown and southwest portions of El Paso, with some intersections closed.

Flash Flood, Hudspeth

When
August 24, 7:30 PM MST to 8:30 PM MST
Where
Hudspeth County, Ft Hancock
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
31.300, -105.850

Interstate 10 was closed briefly near Fort Hancock due to flooding, as was Highway 20 from McNary northwest to the Hudspeth/El Paso County line.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 58388, 58390.